Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 249, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 31, 2020, 11:11 AM CDT for Maries County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2020, 11:11 AM CDT (16:11 UTC)
- Expired
- Aug 31, 2020, 12:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Maries County, MO
The radar
The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 11:30 AM CDT | TSTM WND DMG | 4 Nnw Vienna, MO | DELAYED REPORT: UTILITY COMPANY REPORTED WIDESPREAD POWER OUTAGES DUE TO WIND AND TREES ON LINES/POLES NORTH OF VIENNA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 8:41 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2773 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted.
184
WUUS53 KSGF 311611
SVRSGF
MOC125-311700-
/O.NEW.KSGF.SV.W.0249.200831T1611Z-200831T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1111 AM CDT Mon Aug 31 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Maries County in central Missouri...
* Until noon CDT.
* At 1111 AM CDT, severe thunderstorms were located along a line
extending from near Taos to near Freeburg to near Iberia, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Belle... Vienna...
Brinktown... Vichy...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3815 9164 3815 9163 3805 9164 3805 9189
3803 9193 3804 9195 3801 9197 3802 9218
3829 9219 3829 9165
TIME...MOT...LOC 1611Z 278DEG 25KT 3847 9212 3829 9200 3807 9222
HAIL...<.75IN
WIND...60MPH
$$
Wise1 follow-up statement
852
WWUS53 KSGF 311659
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1159 AM CDT Mon Aug 31 2020
MOC125-311709-
/O.EXP.KSGF.SV.W.0249.000000T0000Z-200831T1700Z/
Maries MO-
1159 AM CDT Mon Aug 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR MARIES COUNTY WILL EXPIRE AT
NOON CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central and east central Missouri.
LAT...LON 3815 9164 3815 9163 3805 9164 3805 9189
3803 9193 3804 9195 3801 9197 3802 9218
3829 9219 3829 9165
TIME...MOT...LOC 1659Z 278DEG 25KT 3842 9171 3824 9159 3802 9181
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:13 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 31, 9:13 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Springfield MO 913 AM CDT Mon Aug 31 2020 .MESOSCALE DISCUSSION... Issued at 856 AM CDT Mon Aug 31 2020 Severe tstm watch is out for most of the area into the early afternoon. Cluster of severe storms now near the KC metro area will shift southeast over the next couple of hours as a developing cold pool aids in the southeast movement. Strong elevated instability/cape of 2500-3000 j/kg and bulk 0-6km shear of 30-35kts ahead of the cluster is available for storm maintenance late this morning. Damaging tstm wind is the main concern with dcape of close to 1500 j/kg off the a HRRR fcst sounding, but could see some hail in discrete cells. Also have isolated convection occurring over the area attm close to a n-s convective boundary over central/sw MO. Will watch trends for this as well, but main show looks to be storms now over west central MO. && .SHORT TERM...(Today and tonight) Issued at 259 AM CDT Mon Aug 31 2020 Conditions across the Ozarks early this morning were rather quiet. Some areas of fog were seen across far south central Missouri around the West Plains area and to the east. Some locations may see visibilities fall to a mile at times but the fog is not expected to become widespread. This quiet period may not last however, synoptic and CAMS models have been consistent in bringing showers and storms to the Ozarks today. The latest CAMS models have latched on to a potential MCS or squall line that would move into western Missouri and into the Missouri Ozarks shortly after sunrise this morning. While shear is not very good, MLCape was in the 2000-2500j/kg range across the area. DCape values were rather impressive in the 1000-1500 range as well. The storms depicted by the CAMS, look to be prefrontal and may be aided by a low level jet that will nose into far southwestern Missouri and a 250mb jet now overhead. If the CAMS are correct, there will be the potential for strong to severe storms to move through the Ozarks this morning and into the afternoon. Current indications are for two areas of development. Both are already developing, the first of which is convection now developing in northeastern Oklahoma. CAMS are showing this area of storms moving into southwestern Missouri this morning. Some of these storms may be strong to severe. The second area we are watching is now in southeastern Nebraska generally along a cold front. This activity is expected to dive southeast and move across the Ozarks by mid to late morning as a squall line or MCS. The potential convection is expected to bring strong to severe storms to the Ozarks with straight line winds in excess of 60 mph the primary concern though some hail to quarters in size may be possible with todays storms. There would be a conditional threat for 70 mph winds if that squall line really matures as it moves in from the northwest given the high amounts of instability present. We will monitor this potential closely. There looks as though there may be a lull in the storms this evening before a low level jet once again noses into southwestern Missouri tonight and brings another round of strong to severe storms the the region. Again, damaging winds and hail will be the main potential severe weather hazards with the best chances of storms overnight across areas west of Highway 65. There could be a conditional low-end tornado threat this evening over far southwest Missouri as that low-level jet strengthens and increases 0-1 km helicity. It is also possible that remnant outflow and/or a synoptic scale front could provide additional vorticity sources. With the overnight convection, heavy rainfall will be a concern as storms may move over the same locations. From 1 to 3 inches of rain may occur in localized areas. Have held off on any flooding headlines for now, but will need to monitor as we go through today. .LONG TERM...(Tuesday through Sunday) Issued at 259 AM CDT Mon Aug 31 2020 The front moving into the region today is expected to stall nearly along I-44 and become the focus for additional showers and storms Tuesday through Thursday. This will bring rounds of storms and potentially heavy rainfall to the region and may require a flood watch. High pressure is then expected to filter into the region Friday and into the start of the Labor Day weekend. This will also bring cooler temperatures to the area. Another front then works its way across the plains Sunday night bringing additional rain to the Ozarks. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 631 AM CDT Mon Aug 31 2020 An active period of weather is expected across the Ozarks region through tonight as multiple rounds of storms are forecast to impact the area. Where storms are not occuring VFR to high end MVFR ceilings will prevail, however as storms move across the regions terminals, ceilings and visibilities in heavy rain will drop to MVFR or IFR. Shower and storm activity is expected to continue through tonight ands much of Tuesday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...DSA SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Hatch
Hazardous weather outlook, Aug 31, 6:09 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 609 AM CDT Mon Aug 31 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 609 AM CDT Mon Aug 31 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. DISCUSSION... The is a risk for multiple rounds of severe storms through today and tonight. A weak front will move into the region and aid in producing strong to severe thunderstorms. Storms that develop through today and tonight will be capable of producing hail to half dollars in size, damaging straight line winds in excess of 60 mph and a low risk for and isolated tornado. Localized flooding will also be a concern where storms can persist over the same area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances will increase for Tuesday through Thursday when multiple rounds of thunderstorms are expected. There will be some potential for flooding, but the risk timing is unclear. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Special weather statement, Aug 31, 7:04 AM CDT, 4 hours 7 minutes before
Special Weather Statement National Weather Service Springfield MO 704 AM CDT Mon Aug 31 2020 KSZ097-311245- Crawford KS- 704 AM CDT Mon Aug 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 745 AM CDT... At 704 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Walnut, or 8 miles east of St. Paul, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pittsburg... Frontenac... Girard... Arma... Mulberry... Chicopee... Franklin... Arcadia... Walnut... Beulah... Croweburg... Greenbush... Yale... Ringo... Lone Oak... Farlington... Brazilton... Polk... Englevale... PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3765 9509 3767 9462 3737 9462 3740 9509 TIME...MOT...LOC 1204Z 266DEG 22KT 3751 9502 Schaumann
Special weather statement, Aug 31, 7:27 AM CDT, 3 hours 44 minutes before
Special Weather Statement National Weather Service Springfield MO 727 AM CDT Mon Aug 31 2020 MOZ077-311330- Barton MO- 727 AM CDT Mon Aug 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY UNTIL 830 AM CDT... At 727 AM CDT, Doppler radar was tracking a strong thunderstorm near Girard, moving east at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prairie State Park... Lamar... Golden City... Liberal... Mulberry... Nashville... Mindenmines... Arcadia... Lamar Heights... Irwin... Burgess... Milford... Oakton... Iantha... Oskaloosa... Verdella... Kenoma... Hannon... Boston... This includes Interstate 49 between mile markers 57 and 76. LAT...LON 3765 9462 3764 9408 3735 9408 3737 9462 TIME...MOT...LOC 1227Z 270DEG 27KT 3753 9478 Wise
Special weather statement, Aug 31, 9:12 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
912 AM CDT Mon Aug 31 2020
MOZ055-056-311515-
Benton MO-Morgan MO-
912 AM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND MORGAN
COUNTIES UNTIL 1015 AM CDT...
At 911 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lincoln, or 12 miles northeast of Warsaw, moving east at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lake of The Ozarks... Versailles...
Lincoln... Cole Camp...
Stover... Laurie...
Sunrise Beach... Gravois Mills...
Rocky Mount... Edmonson...
Crockerville... Zora...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central Missouri.
LAT...LON 3847 9268 3822 9270 3822 9276 3819 9277
3819 9291 3823 9294 3822 9297 3827 9305
3826 9308 3831 9337 3844 9337 3853 9314
3853 9307 3861 9284
TIME...MOT...LOC 1411Z 266DEG 18KT 3839 9324
WiseSpecial weather statement, Aug 31, 10:03 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
1003 AM CDT Mon Aug 31 2020
MOZ056>058-069-311600-
Maries MO-Camden MO-Miller MO-Morgan MO-
1003 AM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARIES...MILLER...
NORTHWESTERN CAMDEN AND SOUTHEASTERN MORGAN COUNTIES UNTIL 1100 AM
CDT...
At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm near
Laurie, or 12 miles south of Versailles, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lake of The Ozarks... Lake of The Ozarks State Park...
Eldon... Osage Beach...
Village of Four Seasons... Lake Ozark...
Laurie... Iberia...
Sunrise Beach... St. Elizabeth...
Saint Elizabeth... Tuscumbia...
Barnett... Gravois Mills...
Bagnell... Brumley...
Etterville... Kaiser...
Hurricane Deck... Rocky Mount...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central Missouri.
LAT...LON 3839 9241 3834 9240 3834 9229 3832 9224
3834 9222 3834 9220 3829 9219 3829 9213
3802 9214 3816 9298 3840 9296
TIME...MOT...LOC 1503Z 279DEG 33KT 3825 9286
WiseSpecial weather statement, Aug 31, 10:06 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
1006 AM CDT Mon Aug 31 2020
MOZ055-067-311600-
Benton MO-St. Clair MO-
1006 AM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR BENTON AND ST. CLAIR COUNTIES
UNTIL 1100 AM CDT...
At 1005 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sedalia to near Calhoun to Montrose.
Movement was southeast at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Truman State Park... Truman Lake...
Warsaw... Lincoln...
Appleton City... Cole Camp...
Osceola... Lowry City...
Roscoe... Vista...
Palo Pinto... Lakeview Heights...
Crockerville... Fristoe...
Knobby... Racket...
Mora... Johnson City...
Hastain... Monegaw Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central and west central Missouri.
LAT...LON 3853 9307 3819 9308 3819 9306 3813 9306
3806 9314 3807 9350 3795 9366 3792 9404
3821 9405 3821 9353 3851 9351 3851 9330
3854 9329 3854 9326
TIME...MOT...LOC 1505Z 315DEG 22KT 3868 9327 3841 9362 3826 9400
WiseLocal storm report, Aug 31, 10:50 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND GST FRISTOE 38.12N 93.28W
08/31/2020 E60 MPH BENTON MO PUBLIC
ESTIMATED 60 MPH 8 MILES SOUTH OF WARSAW ON
HWY 65. WINDS WERE TIED TO OUTFLOW BOUNDARY.
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:27 AM CDT | Special Weather Statement | SGF | Barton | 63 min |
| Aug 31, 9:12 AM CDT | Special Weather Statement | SGF | Benton, Morgan | 63 min |
| Aug 31, 10:03 AM CDT | Special Weather Statement | SGF | Miller | 57 min |
| Aug 31, 10:06 AM CDT | Special Weather Statement | SGF | Benton, St. Clair | 54 min |
| Aug 31, 10:09 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 66 min |
| Aug 31, 10:36 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Miller, Morgan | 54 min |
| Aug 31, 11:15 AM CDT | Special Weather Statement | SGF | Camden, Cedar, Dallas, Hickory, Laclede, Polk | 45 min |
| Aug 31, 11:39 AM CDT | Special Weather Statement | SGF | Pulaski | 51 min |
| Aug 31, 11:41 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Pulaski | 49 min |
| Aug 31, 11:53 AM CDT | Severe Thunderstorm Warning | SGF | Phelps | 53 min |
| Aug 31, 12:12 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Texas | 63 min |
| Aug 31, 12:39 PM CDT | Special Weather Statement | SGF | Texas, Wright | 51 min |
| Aug 31, 1:00 PM CDT | Special Weather Statement | SGF | Shannon | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.